Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 11, 2018, 2:38 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2018, 2:38 PM MDT (20:38 UTC)
- Expired
- May 11, 2018, 3:14 PM MDT
- In force
- 36 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Goshen County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 76 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845
WUUS55 KCYS 112038
SVRCYS
WYC015-031-112130-
/O.NEW.KCYS.SV.W.0007.180511T2038Z-180511T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
238 PM MDT FRI MAY 11 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
West central Goshen County in southeastern Wyoming...
Southeastern Platte County in southeastern Wyoming...
* Until 330 PM MDT
* At 237 PM MDT, a severe thunderstorm was located 8 miles west of
Chugwater, or 17 miles south of Wheatland, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chugwater and Slater.
This includes Interstate 25 in Wyoming between mile markers 55 and
68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4173 10499 4183 10507 4207 10458 4181 10457
TIME...MOT...LOC 2037Z 239DEG 30KT 4180 10498
HAIL...1.25IN
WIND...60MPH
$$
Cox3 follow-up statements
317
WWUS55 KCYS 112054
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
254 PM MDT FRI MAY 11 2018
WYC015-031-112130-
/O.CON.KCYS.SV.W.0007.000000T0000Z-180511T2130Z/
Goshen WY-Platte WY-
254 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES...
At 254 PM MDT, a severe thunderstorm was located near Slater, or 15
miles south of Wheatland, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Slater.
This includes Interstate 25 in Wyoming between mile markers 58 and
68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4177 10490 4186 10501 4207 10458 4181 10457
TIME...MOT...LOC 2054Z 239DEG 28KT 4184 10488
HAIL...1.00IN
WIND...60MPH
$$
Cox052
WWUS55 KCYS 112101
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
301 PM MDT FRI MAY 11 2018
WYC015-031-112130-
/O.CON.KCYS.SV.W.0007.000000T0000Z-180511T2130Z/
Goshen WY-Platte WY-
301 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES...
At 301 PM MDT, a severe thunderstorm was located 9 miles west of
Chugwater, or 18 miles south of Wheatland, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Slater.
This includes Interstate 25 in Wyoming between mile markers 60 and
68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4181 10484 4190 10493 4207 10458 4181 10457
TIME...MOT...LOC 2101Z 243DEG 27KT 4179 10501
HAIL...1.00IN
WIND...60MPH
$$
Cox257
WWUS55 KCYS 112114
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
314 PM MDT FRI MAY 11 2018
WYC015-031-112124-
/O.CAN.KCYS.SV.W.0007.000000T0000Z-180511T2130Z/
Goshen WY-Platte WY-
314 PM MDT FRI MAY 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4181 10484 4190 10493 4207 10458 4181 10457
TIME...MOT...LOC 2111Z 239DEG 30KT 4185 10488
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:01 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 11, 12:01 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 1201 PM MDT Fri May 11 2018 .SHORT TERM...(Today and Saturday night) Issued at 309 AM MDT Fri May 11 2018 Today...Another relatively active day thunderstorm wise with all ingredients coming together for a few strong to severe thunderstorms this afternoon and evening. Painted areas of fog through mid morning, mainly over the Nebraska panhandle where fog has formed and with temperature and dewpoint spreads quite minimal. Expect scattered to numerous showers and isolated thunderstorms to develop this afternoon with moist low levels of the atmosphere overridden by moist southwest flow aloft, that will back this afternoon producing impressive amounts of shear and instability. The low and mid level theta-e axis is progged to stretch from Laramie to Cheyenne to Kimball with 55 to 60 knots of 0 to 6 km bulk shear. With plenty of low level moisture remaining to fuel thunderstorms under moist easterly flow at low levels, expect a few strong to severe thunderstorms to develop this afternoon along the slight risk area and slowly propagate to the northeast. Main threats will be large hail and damaging winds. Stuck close to averaged guidance high temperatures. Tonight...Scattered to numerous showers and isolated thunderstorms will continue into the evening with plenty of overrunning in the atmosphere. Shower coverage will decrease somewhat after midnight, though still at least in the scattered variety with diffluent flow aloft and moist upslope at low levels. Saturday...The atmosphere dries out somewhat and thus expect a decrease in afternoon and evening shower and thunderstorm coverage. Best chances for showers will be along the spine of the Laramie Range where instability will be maximized due to the proximity of the theta-e ridge axis. Continued cool with plenty of clouds and cool upslope east winds. Saturday night...Will still see scattered shower coverage due to the relatively moist atmosphere and embedded shortwave troughs aloft in the southwest flow aloft. Best chances for shower coverage will be along and near the Laramie Range and Interstate 25 corridor where upslope will be maximized. .LONG TERM...(Sunday through Thursday night) Issued at 300 AM MDT Fri May 11 2018 No significant changes made to the medium and long range forecast since all models in good agreement regarding the overall Long Wave pattern. Models showing generally unsettled weather and cooler than average or near average temperatures through next week. Late Sunday and Monday look to be the most favorable days for widespread showers and thunderstorms, particularly across southeast Wyoming and the southern Nebraska panhandle. The upper level low, forecast to stall across the eastern Great Basin today, is expected to drift east as a series of shortwaves move rapidly from southwest to northeast across the Front Range. In addition, the stalled cold front will still be around the area providing ample convergence and a chance for strong thunderstorms during the afternoon. Kept POP between 40 to 60 percent across most of the area during this time frame. Temperatures during the day will struggle to reach the low to mid 60s. As for the remainder of the week, some models still show the slow moving upper level low still impacting the area as late as Wednesday. The 00z ECMWF shows the system retrograding westward during the middle of the week and eventually being absorbed by the next strong Pacific low moving towards the California coastline. Kept a daily threat of showers and thunderstorms each day through Thursday afternoon. Do expect daytime temperatures to increase a few degrees by the end of next week as the cold pool aloft generally weakens and slightly more sunshine is expected across the area during the daytime. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1149 AM MDT Fri May 11 2018 Widespread IFR and LIFR ceilings across western Nebraska late this morning and into early afternoon. Not much improvement is expected with only MVFR ceilings likely through the afternoon in NE along with -RA periodically occurring. For WY TAF sites, VFR conditions prevail but expect TSRA to develop over the Laramie Mountain Range next 1-2 hours and shift east across eastern Wyoming. Turbulence and local wind shear will be likely near the stronger storms as pockets of gusty winds will be possible. Large hail will also be a concern in the strongest of storms. TSRA activity will decrease through the evening hours but scattered SHRA/DZ will persist overnight for NE sites as low clouds hang on. Ceilings will fall back down to IFR and possibly LIFR Saturday morning for NE sites and CYS. A slow improvement is expected to MVFR ceilings mid-day Saturday. && .FIRE WEATHER... Issued at 149 AM MDT Fri May 11 2018 No concerns due to expected wet conditions and also the projected winds and humidities. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...TJT AVIATION...JSA FIRE WEATHER...RUBIN
Hazardous weather outlook, May 11, 3:21 AM MDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 321 AM MDT Fri May 11 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-120930- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 321 AM MDT Fri May 11 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms this afternoon and evening over far southeast Wyoming and the southern Nebraska Panhandle including southern Albany, Laramie, far southern Platte and Goshen, southern Banner, Kimball and Cheyenne counties. There is a marginal risk of severe thunderstorms for much of the rest of the forecast area south of a Douglas to Alliance line. Scattered thunderstorms, some strong to severe, will develop this afternoon and continue into the evening hours. A few of the storms will likely become severe, mainly in the slight risk area, producing quarter size hail or larger, or wind gusts in excess of 60 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered afternoon and evening showers and thunderstorms are expected nearly every day, with a few strong thunderstorms possible most days. .Spotter information statement... Spotter activation will not be needed. Rubin
In the hours before
Special weather statement, May 11, 1:57 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 157 PM MDT FRI MAY 11 2018 WYZ106-116-117-112045- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- South Laramie Range Foothills WY- 157 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY... NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 245 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Baldy Peak, or 24 miles northeast of Laramie, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Albany...northwestern Laramie and southwestern Platte Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4161 10530 4168 10536 4183 10520 4166 10504 TIME...MOT...LOC 1957Z 238DEG 17KT 4163 10536 Cox
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:57 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
| May 11, 2:11 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 37 min |
| May 11, 3:32 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| May 11, 3:36 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 24 min |
| May 11, 3:44 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| May 11, 4:20 PM MDT | Special Weather Statement | CYS | Laramie | 40 min |
| May 11, 4:22 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 11, 4:31 PM MDT | Special Weather Statement | CYS | Carbon | 59 min |
| May 11, 4:33 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 24 min |
| May 11, 4:34 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 26 min |
| May 11, 4:49 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 41 min |
| May 11, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 33 min |
| May 11, 5:28 PM MDT | Dense Fog Advisory | CYS | Albany, Laramie, Platte | 13 hr |
| May 11, 5:59 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.